Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2012, 9:31 PM CST for 4 counties in Kansas. It was in force for 59 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2012, 9:31 PM CST (03:31 UTC)
- Expired
- Feb 28, 2012, 10:30 PM CST
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 9:56 PM CST | TSTM WND DMG | 2 Ne Neodesha, KS | A HOUSE WAS DESTROYED. RESCUERS WERE STILL TRYING TO GET A FAMILY OUT OF THE DEBRIS. TIME OF OCCURRENCE ESTIMATED VIA DOPPLER RADAR. |
| Feb 28, 10:03 PM CST | TSTM WND GST 65 | Independence, KS | ON SOUTH SIDE OF TOWN. |
| Feb 28, 10:03 PM CST | HAIL 1.5 | Independence, KS | |
| Feb 28, 10:05 PM CST | TSTM WND DMG | Cherryvale, KS | 4 TO 5 INCH DIAMETER TREE LIMBS DOWNED. WINDOWS ALSO BROKEN IN HOMES DUE TO WIND DRIVEN HAIL. |
| Feb 28, 10:05 PM CST | TSTM WND GST 70 | Cherryvale, KS | HAIL TO WALNUT SIZE ALSO OCCURRED AND WINDOWS WERE BROKEN OUT IN SEVERAL HOMES. |
| Feb 28, 10:05 PM CST | HAIL 3 | Cherryvale, KS | |
| Feb 28, 10:07 PM CST | TSTM WND GST 59 | Cherryvale, KS | 59 MPH WIND GUSTS MEASURED AT A WEATHERLAB SITE. |
| Feb 28, 10:07 PM CST | TSTM WND GST 59 | Cherryvale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:10 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
353
WUUS53 KICT 290331
SVRICT
KSC019-049-125-205-290430-
/O.NEW.KICT.SV.W.0011.120229T0331Z-120229T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CST TUE FEB 28 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
SOUTHERN ELK COUNTY IN SOUTHEAST KANSAS...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
SOUTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1030 PM CST
* AT 927 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG
BALL SIZED HAIL AND DESTRUCTIVE WINDS AROUND 80 MPH. THIS STORM
WAS LOCATED 7 MILES NORTHWEST OF SEDAN...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEDAN...COFFEYVILLE...CHAUTAUQUA...ELK FALLS...PERU...LONGTON...
HALE...CANEY...HAVANA...ELK CITY...TYRO...DEARING...INDEPENDENCE...
NEODESHA...LIBERTY...CHERRYVALE...NIOTAZE...BUXTON...BOLTON AND
INDEPENDENCE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 80 MPH WINDS AND PING
PONG BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3742 9641 3748 9552 3700 9553 3699 9572
3700 9634
TIME...MOT...LOC 0329Z 261DEG 41KT 3718 9626
WIND...HAIL 80MPH 1.50IN
$$
ES5 follow-up statements
812
WWUS53 KICT 290350
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST TUE FEB 28 2012
KSC049-290359-
/O.CAN.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
ELK KS-
950 PM CST TUE FEB 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELK COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0349Z 262DEG 58KT 3740 9573 3720 9582
3703 9603
$$
KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
950 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...
AT 946 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS OF 70 TO 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF NEODESHA...TO 7
MILES SOUTH OF ELK CITY...TO PERU...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...HAVANA...NEODESHA...INDEPENDENCE...CANEY...TYRO...
CHERRYVALE...LIBERTY...DEARING...SYCAMORE...BOLTON...INDEPENDENCE
AIRPORT AND COFFEYVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING 70 TO 80 MPH WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0349Z 262DEG 58KT 3740 9573 3720 9582
3703 9603
WIND...HAIL 80MPH 1.75IN
$$
KLEINSASSER519
WWUS53 KICT 290401
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CST TUE FEB 28 2012
KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1001 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...
AT 956 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS OF 70 TO 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NEODESHA TO
INDEPENDENCE TO CANEY...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...CHERRYVALE...LIBERTY...DEARING AND COFFEYVILLE
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0400Z 262DEG 58KT 3740 9550 3720 9559
3703 9581
WIND...HAIL 80MPH 1.75IN
$$
ES416
WWUS53 KICT 290409
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CST TUE FEB 28 2012
KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1009 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...
AT 1005 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
GALESBURG TO MOUND VALLEY TO DEARING...MOVING EAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 60 TO 70 MPH WINDS
AND PING PONG BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0407Z 262DEG 58KT 3739 9535 3719 9544
3702 9567
WIND...HAIL 70MPH 1.75IN
$$
ES124
WWUS53 KICT 290420
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CST TUE FEB 28 2012
KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1020 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...
AT 1015 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF PARSONS TO ALTAMONT TO 7 MILES EAST OF
COFFEYVILLE...MOVING EAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A VERY DANGEROUS SEVERE THUNDERSTORM AND HAS A HISTORY OF
PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0419Z 262DEG 58KT 3739 9510 3719 9519
3703 9543
WIND...HAIL 70MPH 2.50IN
$$
ES770
WWUS53 KICT 290422
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CST TUE FEB 28 2012
KSC019-125-205-290432-
/O.EXP.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1022 PM CST TUE FEB 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON...CHAUTAUQUA
AND MONTGOMERY COUNTIES WILL EXPIRE AT 1030 PM CST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM CST.
LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0422Z 262DEG 58KT 3737 9503 3717 9512
3701 9537
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:57 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 28, 5:57 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST TUE FEB 28 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS. NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID- LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS. CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT. DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN GUST TO AROUND 30 KT AREA WIDE. JMC && .PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/ DISCUSSION... FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING. TONIGHT: SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY 14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE FACTORS AGAINST TORNADO POTENTIAL. LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND MIDNIGHT. WED-THU: FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH TEMPERATURES IN THE 60S WED AND 60S-70S THU. FRI: NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST. PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN- ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED WITH THIS FEATURE. SAT-TUE: PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN STATES...AND RIDGING INCREASES OVER THE EAST. KLEINSASSER FIRE WEATHER... STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS WEDNESDAY DUE TO SLACKENING WINDS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 36 62 35 68 / 50 0 0 0 HUTCHINSON 36 60 33 67 / 40 0 0 10 NEWTON 37 60 36 67 / 50 0 0 0 ELDORADO 38 61 36 68 / 60 0 0 0 WINFIELD-KWLD 38 64 38 70 / 60 0 0 0 RUSSELL 32 60 30 63 / 10 0 0 10 GREAT BEND 32 60 31 64 / 10 0 0 10 SALINA 37 60 32 65 / 50 0 0 10 MCPHERSON 36 60 33 66 / 50 0 0 10 COFFEYVILLE 45 65 37 74 / 80 0 0 0 CHANUTE 42 62 36 72 / 80 0 0 0 IOLA 42 61 36 71 / 80 0 0 0 PARSONS-KPPF 41 64 37 73 / 80 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051- 067-068-082-083-091-092. &&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 417 PM CST TUE FEB 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 417 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO. THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT. WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH- CENTRAL KANSAS. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE AREA. FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO ACCUMULATION IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/RBL/ADK
In the hours before
Local storm report, Feb 28, 9:08 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG 3 W WINFIELD 37.27N 97.02W
02/28/2012 COWLEY KS EMERGENCY MNGR
4-5 TELEPHONE POLES DOWN. 5,000 BLOCK OF US-160.
&&
ARLLocal storm report, Feb 28, 9:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST DEXTER 37.18N 96.72W
02/28/2012 E65 MPH COWLEY KS EMERGENCY MNGR
&&
ARLLocal storm report, Feb 28, 9:13 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 W WINFIELD 37.27N 97.02W
02/28/2012 COWLEY KS EMERGENCY MNGR
4-5 TELEPHONE POLES DOWN. 5,000 BLOCK OF US-160. THIS
REPORT IS A CORRECTED TIME TO 850 PM CST.
&&
JMCLocal storm report, Feb 28, 9:24 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 3 E ANDOVER 37.69N 97.08W
02/28/2012 BUTLER KS EMERGENCY MNGR
8-10 INCH TREE DOWN.
&&
ARLLocal storm report, Feb 28, 9:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST CEDAR VALE 37.11N 96.50W
02/28/2012 E80 MPH CHAUTAUQUA KS EMERGENCY MNGR
HAIL TO 1.5 INCH IN DIAMETER ALSO ACCOMPANIED THE SEVERE
WIND GUSTS.
&&
JMCLocal storm report, Feb 28, 9:26 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL CEDAR VALE 37.11N 96.50W
02/28/2012 E1.50 INCH CHAUTAUQUA KS EMERGENCY MNGR
WIND GUSTS TO 80 MPH ACCOMPANIED THE LARGE HAIL.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno | 42 min |
| Feb 28, 6:30 PM CST | Tornado Warning | ICT | Reno | 30 min |
| Feb 28, 6:58 PM CST | Tornado Warning | ICT | Harvey, McPherson, Reno | 32 min |
| Feb 28, 7:25 PM CST | Tornado Warning | ICT | McPherson, Marion | 50 min |
| Feb 28, 7:52 PM CST | Tornado Warning | ICT | Chase, Marion | 38 min |
| Feb 28, 8:07 PM CST | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 53 min |
| Feb 28, 8:52 PM CST | Special Weather Statement | ICT | Butler, Chase | 28 min |
| Feb 28, 8:52 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 53 min |
| Feb 28, 9:01 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood | 59 min |
| Feb 28, 10:08 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 22 min |
| Feb 28, 10:26 PM CST | Severe Thunderstorm Warning | ICT | Labette | 9 min |
| Feb 29, 3:21 AM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 14 hr |
| Feb 29, 12:12 PM CST | Wind Advisory | ICT | Ellsworth, Lincoln, Russell, Saline | 3 hr |
| Feb 29, 3:47 PM CST | Fire Weather Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.